Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS Grand Junction, CO

June 3, 2002Uintah County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at Jun 3, 2002, 3:34 PM MDT for Uintah County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2002, 3:34 PM MDT (21:34 UTC)
Expired
Jun 3, 2002, 4:15 PM MDT
In force
41 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Uintah County, UT

The radar

The Grand Junction radar (KGJX), 126 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WUUS55 KGJT 032134
SVRGJT
UTC047-032215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
333 PM MDT MON JUN 3 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL UINTAH COUNTY IN NORTHEAST UTAH

* UNTIL 415 PM MDT

* AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CENTRAL UINTAH COUNTY...OR ABOUT 46
  MILES SOUTHEAST OF RANDLETT...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL SOUTHERN UINTAH COUNTY UNTIL 350 PM MDT
  OVER RURAL CENTRAL UINTAH COUNTY BY 410 PM MDT

THIS SEVERE THUNDERSTORM WILL PRODUCE PENNY SIZE HAIL...AND WINDS IN
EXCESS OF 60 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.

LAT...LON 3960 10953 3955 10931 3995 10911 4002 10942

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:29 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 3, 2:29 PM MDT, 1 hour 5 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
229 PM MDT MON JUN 3 2002

VORT MAX RIDING TO NE IN FLOW AHEAD OF SPLIT TROUGH OVER ERN GREAT
BASIN KICKING OFF CONVECTION. BEST UVV AND MOISTURE APPEAR TO
HAVE MOVED NE AND OUT OF THE AREA EARLIER THIS AFTERNOON AFTER
HELPING TO SPAWN ON SIGNIFICANT THUNDERSTORM OVER ROUTT COUNTY.
SOUTHERN PORTION OF SPLIT TO MOVE OVER AZ/NM TNGT AND TUE. NORTHERN
PORTION OF SPLIT TO MOVE THRU WRN CO FIRST HALF OF TUE. WITH FLOW
TURNING TO NORTHWEST AND DRYING THEREAFTER. SHORTWAVE RIDGE BUILDS
IN TUE AFTERNOON THROUGH THU WITH A WARMING TREND AND CONTINUED DRY
CONDITIONS THRU THE END OF THE WEEK.   CJC

EXTENDED (FRI-MON)...THERE REMAINS MAJOR DIFFERENCES BETWEEN THE
MEDIUM RANGE MODELS THROUGH THIS PERIOD. FOCUSING ON MAINLY THE MRF
(AVNX) AND ECMWF...THE TRENDS DIFFER BY SATURDAY. BOTH AGREE THAT A
STRONG UPPER LOW OVER ALBERTA CANADA WILL SWING A PIECE OF ENERGY
SOUTHEAST ACROSS THE PACIFIC NORTHWEST BY 12Z/SAT. THE DIFFERENCE
OCCURS WITH THE TIMING AND STRENGTH OF THIS PIECE OF ENERGY. THE
ECMWF IS SLOWER AND MORE AMPLIFIED SO THAT BY 12Z/SUN...A STRONG
CLOSED UPR LOW SITS OVER NORTHERN UTAH WITH THE CWFA WITHIN STRONG
PVA. THE MRF IS WEAKER AND MUCH MORE PROGRESSIVE...SWINGING THE
ENERGY ACROSS ID/MT THEN ACROSS THE NORTHERN PLAINS BY SUNDAY...
LEAVING OUR CWFA WITHIN WEAK NW FLOW AS THE DESERT SW RIDGE
STRENGTHENS. AT THIS TIME...WILL LEAN TOWARD MORE PROGRESSIVE MRF
GIVEN ORGIN OF TROUGH (CANADA) BUT THIS WILL HAVE TO BE CLOSELY
MONITORED AS WE APPROACH THIS WEEKEND.  DJN.83

.GJT...NONE.

In the hours before

Local storm report, Jun 3, 2:56 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
256 PM MDT MON JUN 3 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    4 N HAYDEN                CO   60 MPH TSTM WIND GUST
06/03/02   ROUTT
REPORTED BY PUBLIC

JK
Local storm report, Jun 3, 2:56 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
256 PM MDT MON JUN 3 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    4 N HAYDEN                CO   60 MPH TSTM WIND GUST
06/03/02   ROUTT                          REPORTED BY PUBLIC

JK

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.